Selective serotonin reuptake inhibitors (SSRIs) are a type of medication that can help to inhibit the reuptake of serotonin in the brain. Reuptake is a process in which neurotransmitters in the brain are reabsorbed and deactivated or recycled for future use. According to the U. S.
Food and Drug Administration, there is an increased risk of serotonin syndrome when taking a combination of selective serotonin reuptake inhibitors (SSRIs) and selective serotonin norepinephrine reuptake inhibitors (SSNRIs) with migraine medications called triptans. It is also important to be aware of the potential risks of interactions when taking more than one type of medication that affects serotonin levels. It is not known if symptoms can occur in people who increase their levels of serotonin without medication. Instead, a doctor will ask about your medical history, including your use of medications, supplements, and recreational drugs, and perform a physical exam. It is important to note that some herbal medicines and dietary supplements may have an effect on serotonin levels.
Monoamine oxidase inhibitors (MAOIs) are a class of antidepressants that are thought to increase levels of norepinephrine, serotonin, and dopamine (another neurotransmitter) in the brain. Many side effects may go away after the first few weeks of treatment, while others may cause you and your doctor to try a different medication. Low levels of serotonin are one of the factors that can contribute to depression, but people can take some steps to increase their levels of serotonin. Because low levels of serotonin have been linked to depression and anxiety, medications containing serotonin are sometimes prescribed to treat mental health conditions. To avoid increasing the risk of side effects, including serotonin syndrome, it is important to tell your healthcare provider about all medications and dietary supplements you are taking. In people who do not suffer from depression, it is not clear if increasing serotonin will be beneficial.
The symptoms of serotonin syndrome usually start hours after you take a new medication that affects your serotonin levels or after you increase the dose of a current medication. This condition is usually the result of long-term use of certain medications, such as antidepressants or migraine medications. Serotonin syndrome occurs when the body has too much of a chemical called serotonin, usually due to a medication or combinations of medications. In severe cases, you can take a medication called cyproheptadine (Periactin) to stop the body from producing serotonin. Many brain networks involve serotonin, and it is difficult to increase serotonin in just one specific network.
Selective serotonin reuptake inhibitors (SSRIs) are a class of antidepressant medications that prevent serotonin from being reabsorbed in the brain.